Monday, February 28, 2011

SHAKE syndrome

---is a term coined by the authors of a report in the Archives of Internal Medicine of two cases of hyperammonemia with encephalopathy after re-feeding with protein supplements (such as Mighty Shakes) in patients without liver disease. The report is confounded by the fact that one patient was on divalproex sodium, which also has a known association with hyperammonemic encephalopathy in patients without liver disease. That patient, however, had been on the drug long term with good tolerance, and after withdrawal of protein supplement had resolution of encephalopathy despite resumption of the drug.

The authors cite several mechanisms. Cachexia is associated with down regulation of urea cycle enzymes. Muscle is a site of ammonia removal, and decreased muscle mass may play a role. Finally, heterozygous defects in urea cycle enzymes which may be asymptomatic during health and normal nutrition, could play a role.

This is a report of only two cases although the authors believe many cases are unrecognized. It could be considered a form of refeeding syndrome.

HT to Clinical Cases and Images.

No comments: